Skip to main content Accessibility help




Let L be a recursive algebraic extension of ℚ. Assume that, given α ∈ L, we can compute the roots in L of its minimal polynomial over ℚ and we can determine which roots are Aut(L)-conjugate to α. We prove that there exists a pair of polynomials that characterizes the Aut(L)-conjugates of α, and that these polynomials can be effectively computed. Assume furthermore that L can be embedded in ℝ, or in a finite extension of ℚp (with p an odd prime). Then we show that subsets of L[X]k that are recursively enumerable for every recursive presentation of L[X], are diophantine over L[X].



Hide All
[1]Cohen, Henri, A course in computational algebraic number theory, Graduate Texts in Mathematics, vol. 138, Springer, Berlin, 1993.
[2]Davis, Martin, Hilbert’s tenth problem is unsolvable. American Mathematical Monthly, vol. 80 (1973), no. 3, pp. 233269.
[3]Degroote, Claudia, Undecidability problems and diophantine sets over polynomial rings and function fields, Ph.D. thesis, Ghent University, 2013.
[4]Degroote, Claudia and Demeyer, Jeroen, Hilbert’s tenth problem for rational function fields over p-adic fields. Journal of Algebra, vol. 361 (2012), pp. 172187.
[5]Demeyer, Jeroen, Diophantine sets over polynomial rings and Hilbert’s tenth problem for function fields, Ph.D. thesis, Ghent University, 2007.
[6]Demeyer, Jeroen, Recursively enumerable sets of polynomials over a finite field are Diophantine. Inventiones mathematicae, vol. 170 (2007), no. 3, pp. 655670.
[7]Demeyer, Jeroen, Diophantine sets of polynomials over number fields. Proceedings of the American Mathematical Society, vol. 138 (2010), no. 8, pp. 27152728.
[8]Denef, Jan, Diophantine sets over ℤ[T]. Proceedings of the American Mathematical Society, vol. 69 (1978), no. 1, pp. 148150.
[9]Fröhlich, Albrecht and Shepherdson, John C., Effective procedures in field theory. Philosophical Transactions of the Royal Society of London, vol. 248 (1956), pp. 407432.
[10]Hang Kim, Ki and Roush, Fred, Diophantine unsolvability over p-adic function fields. Journal of Algebra, vol. 176 (1995), no. 1, pp. 83110.
[11]Lang, Serge, Algebra, advanced book program, second ed., Addison-Wesley Publishing Company, Reading, MA, 1984.
[12]Nerode, Anil, A decision method for p-adic integral zeros of diophantine equations. Bulletin of the American Mathematical Society, vol. 69 (1963), pp. 513517.
[13]Pfister, Albrecht, Quadratic forms with applications to algebraic geometry and topology, London Mathematical Society Lecture Note Series, vol. 127, Cambridge University Press, Cambridge, 1995.
[14]Pheidas, Thanases and Zahidi, Karim, Undecidability of existential theories of rings and fields: A survey, Hilbert’s Tenth Problem: Relations with Arithmetic and Algebraic Geometry (Ghent, 1999) (Denef, Jan, Lipshitz, Leonard, Pheidas, Thanases, and Geel, Jan Van, editors), Contemporary Mathematics, vol. 270, 2000, pp. 49105.
[15]Poonen, Bjorn, Undecidability in number theory. Notices of the American Mathematical Society, vol. 55 (2008), no. 3, pp. 344350.
[16]Pourchet, Yves, Sur la représentation en somme de carrés des polynômes à une indéterminée sur un corps de nombres algébriques. Acta Arithmetica, vol. 19 (1971), pp. 89104.
[17]Rabin, Michael, Computable algebra, general theory and theory of computable fields. Transactions of the American Mathematical Society, vol. 95 (1960), pp. 341360.
[18]Zahidi, Karim, Existential undecidability for rings of algebraic functions, Ph.D. thesis, Ghent University, 1999.



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed